Texas, 2021

Hail in Texas, April 15, 2021

April 15, 2021 · NWS HGX · 6 events in 2 counties and zones

Severe storms producing 1-inch hail developed during the evening of April 15, impacting portions of Harris and Montgomery Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe storms producing 1-inch hail developed during the evening of April 15, impacting portions of Harris and Montgomery Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 15, 5:48 PM CST, 14 minutes earlier.

Area forecast discussion, Apr 15, 5:48 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
648 PM CDT Thu Apr 15 2021

.AVIATION [00Z TAF Issuance]...

Thunderstorms moving across the northern flying areas this evening
producing around pea size hail. As of 2340z, radar indicate the
northern portion of the line of cells weakening as it approaches
UTS/CXO area. Further to the south, a strong storm is moving towards
the IAH flying area and is expected around 0030z. This storm has
produced pea size hail and winds around 30kts. By around 01z, the
storms will be out of the flying areas with some scatted showers
left behind through the night. Tomorrow morning, IFR to LIFR
conditions are expected to return with lower ceilings at most TAF
sites. 35

&&

.PREV DISCUSSION /Issued 345 PM CDT Thu Apr 15 2021/...

.SHORT TERM [Today Through Friday Night]...

Upper disturbance and associated shra and elevated tstms moving
across ncntl Tx. Guidance is a mixed bag in regards to precip
coverage and intensity across se Tx in the next 6-9 hours. Previous
24 hours worth of CAMs showed a fair bit of consistency with a
cluster of strong elevated tstms developing and moving into the
Brazos Valley and sinking to the southeast toward the I-10 corridor
before weakening. Some of the recent runs aren't quite as bullish,
though some of the global models are still holding out hope for
fairly decent coverage across parts of the area (mainly north of I-
10). Developing cluster north of Marble falls (340pm) may be the one
earlier guidance was pinging on.

Overall forecast confidence isn't particularly very high. Will
taper POPs very slightly, but mainly ride with the ongoing fcst into
the evening and monitor trends. Recent aircraft soundings in the
area show a saturated warm nose between H95-H7 so confidence is
fairly high that any convective activity sagging into the CWA will
remain mostly elevated with large hail being the primary threat into
the mid-evening hours. Coverage/intensity diminishes a few hours
after sunset.

Otherwise, llvl flow will gradually veer to the se/s going into
Friday as high pressure edges ewd. A very messy zonal pattern
continues and the expectation is that another disturbance will
move into the region during the day and generate some shra and
possibly a few tstms. Better rain chances situated north of I-10.
This impulse is fcst to move east of the area before a cold front
moves into northern parts of the area Fri evening and off the
coast before sunrise Sat. Though there will be some decent llvl
convergence associated along the boundary, the deeper moisture
axis will likely have moved out of the area w/ the passing
disturbance. Suspect we'll just see a narrow band of shra right
along the front as it passes through. 47

.LONG TERM [Saturday Through Thursday]...

Cold air advection and lingering cloud cover will keep temperatures
over the weekend below normal with highs in the mid-to-upper 60s for
Saturday and Sunday. Rain chances persist along the coast through
Saturday night due to lingering moisture (PW values around 1") along
with favorable jet mechanics (right entrance region) that will
provide the upper-level support. With virtually no instability in
place and dry air encompassing the atmospheric profile from the
surface up to 700mb, expecting only isolated to widely scattered
rain showers for Saturday. If anything, may have been too generous
on the PoPs, but the highest probabilities will remain over the Gulf
waters. Back to the CAA, overnight lows for Saturday and Sunday will
feature temperatures that are 7-10 degrees below normal. Lows will
dip down into the upper 40s/low 50s on each of these nights. CAA
comes to an early Monday morning as surface high pressure slides off
to the east and places the region in onshore flow by Tuesday.
Resultingly, highs will be back in the upper 70s for Tuesday. Want
to briefly mention that a shortwave trough will swing through the
region on Monday night, but forecast soundings indicate a profile
that is too dry aloft to support notable precipitation reaching the
surface.

GFS/ECMWF are in agreement on a surface cold front briefly pushing
into the region on Tuesday night, which will help bring overnight
lows back into the upper 40s/low 50s. Models agree that there will
not be much moisture in place ahead of this front, but there is a
bit of disagreement on if upper-level support will be present that
could try to squeeze out some rain showers along the boundary. For
now, leaned towards keeping PoPs out for this FROPA. Speaking of
model disagreements, there isn't a clear answer as to how long the
CAA with this front will last but it will definitely be shorter than
Friday night's front. ECMWF/Canadian keep CAA lingering through
Wednesday evening, while the GFS ends the CAA on early Wednesday
afternoon. This makes Wednesday's high temperature forecast tricky
since one model shows afternoon WAA while others show persisting
CAA. Surface high pressure pushes off to the east by Thursday and
with strong onshore flow likely, moisture increases quickly with PW
values reaching 1.3"-1.7" by Thursday night. A shortwave trough
swinging down into the Southern Plains along with a developing
surface low pressure in north TX will combine to develop showers and
thunderstorms in the area going into Thursday afternoon.

Batiste

.MARINE...

Moderate northeasterly to easterly winds will prevail for the Gulf
waters through the evening hours. Onshore flow returns on Friday
morning ahead of our next cold front that will push through the
coastal waters on early Saturday morning. Anticipating moderate to
strong northeasterly winds in the wake of this front that will
prevail through the weekend. Resultingly, offshore seas will elevate
to 6-7 feet by Saturday afternoon and persisting through Sunday.
Rain showers will linger along the coast and Gulf waters through
Sunday morning with dry conditions following going into early next
week. Winds will gradually transition back to easterly on Monday and
southeasterly on Tuesday as surface high pressure slides off to the
east.

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  63  76  53  65  49 /  80  80  40  10  10
Houston (IAH)          65  75  59  68  53 /  60  60  50  20  10
Galveston (GLS)        69  77  64  70  60 /  50  30  50  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...Small Craft Advisory until 7 PM CDT this evening for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

In the hours before

Special weather statement, Apr 15, 4:17 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
517 PM CDT Thu Apr 15 2021

TXZ177-195>199-212-152315-
Walker TX-Brazos TX-Washington TX-Grimes TX-Waller TX-Burleson TX-
Montgomery TX-
517 PM CDT Thu Apr 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR GRIMES...BURLESON...BRAZOS...
NORTHERN WASHINGTON...NORTHWESTERN MONTGOMERY...NORTHWESTERN WALLER
AND SOUTHWESTERN WALKER COUNTIES UNTIL 615 PM CDT...

At 516 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Hearne to near Caldwell
to 6 miles northwest of Dime Box. Movement was east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
College Station, Bryan, Brenham, Navasota, Hempstead, Caldwell,
Washington, Somerville, Snook, Millican, Anderson, Lake Somerville
Dam, Kyle Field, Lake Somerville State Park & Trailway, Lyons,
Deanville, Independence, Quarry, Chriesman and Plantersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Somerville, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3073 9662 3073 9660 3070 9656 3074 9646
      3076 9644 3066 9582 3032 9583 3009 9610
      3027 9667 3030 9664 3030 9667 3032 9669
      3032 9674 3039 9679 3043 9687 3046 9688
      3047 9691 3049 9690 3054 9692 3056 9696
TIME...MOT...LOC 2216Z 285DEG 40KT 3074 9674 3055 9674 3042 9689
Special weather statement, Apr 15, 5:00 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
600 PM CDT Thu Apr 15 2021

TXZ176-177-195>199-212-213-160000-
Madison TX-Walker TX-Brazos TX-Washington TX-Grimes TX-Waller TX-
Burleson TX-Inland Harris TX-Montgomery TX-
600 PM CDT Thu Apr 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR GRIMES...SOUTHEASTERN BURLESON...
BRAZOS...NORTHEASTERN WASHINGTON...WESTERN MONTGOMERY...SOUTHERN
MADISON...NORTHEASTERN WALLER...SOUTHWESTERN WALKER AND NORTHWESTERN
HARRIS COUNTIES UNTIL 700 PM CDT...

At 559 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kurten to near College Station to near
Lake Somerville Dam. Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
College Station, Bryan, Conroe, Huntsville, Tomball, Navasota,
Willis, Pinehurst, The Woodlands, Washington, Panorama Village,
Magnolia, New Waverly, Montgomery, Stagecoach, Snook, Bedias, Kurten,
Wixon Valley and Millican.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3055 9646 3074 9647 3074 9646 3079 9642
      3082 9641 3086 9639 3078 9550 3036 9544
      3012 9561 3032 9651
TIME...MOT...LOC 2259Z 282DEG 34KT 3080 9630 3052 9626 3033 9643
Special weather statement, Apr 15, 5:21 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
621 PM CDT Thu Apr 15 2021

TXZ176>179-195>200-212-213-160015-
San Jacinto TX-Madison TX-Walker TX-Brazos TX-Washington TX-
Grimes TX-Waller TX-Northern Liberty TX-Burleson TX-Polk TX-
Inland Harris TX-Montgomery TX-
621 PM CDT Thu Apr 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR GRIMES...SOUTHEASTERN BURLESON...
SOUTHEASTERN BRAZOS...NORTHEASTERN WASHINGTON...MONTGOMERY...SAN
JACINTO...SOUTHWESTERN MADISON...NORTHWESTERN LIBERTY...NORTHEASTERN
WALLER...WEST CENTRAL POLK...WALKER AND NORTH CENTRAL HARRIS COUNTIES
UNTIL 715 PM CDT...

At 620 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bedias to Anderson to near Washington.
Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Eastern College Station, Conroe, Huntsville, Tomball, Navasota,
Willis, Pinehurst, The Woodlands, Spring, Washington, Oak Ridge
North, Panorama Village, Shenandoah, Magnolia, Cut And Shoot, New
Waverly, Coldspring, Point Blank, Montgomery and Stagecoach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Conroe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3080 9515 3038 9510 3005 9534 3029 9636
      3060 9628 3090 9614
TIME...MOT...LOC 2320Z 279DEG 37KT 3078 9601 3051 9598 3030 9612
Special weather statement, Apr 15, 5:46 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
646 PM CDT Thu Apr 15 2021

TXZ199-212-213-160030-
Waller TX-Inland Harris TX-Montgomery TX-
646 PM CDT Thu Apr 15 2021

...SPECIAL WEATHER STATEMENT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm over
Prairie View, moving east at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tomball, Hempstead, Prairie View, Hockley, Waller, Pine Island,
Stagecoach, Cypress and Hooks Airport.

LAT...LON 3006 9612 3022 9606 3010 9553 2983 9564
TIME...MOT...LOC 2346Z 285DEG 33KT 3010 9598
Local storm report, Apr 15, 5:57 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
657 PM CDT THU APR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             6 NE BURTON             30.24N 96.53W
04/15/2021  E0.25 INCH       WASHINGTON         TX   911 CALL CENTER

&&

BGK
Local storm report, Apr 15, 5:58 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
658 PM CDT THU APR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             BRENHAM                 30.17N 96.40W
04/15/2021  E0.25 INCH       WASHINGTON         TX   PUBLIC

            BB TO PEA SIZE HAIL.

&&

BGK

The radar

The Houston radar (KHGX), 99 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Montgomery

When
April 15, 6:02 PM CST
Where
Montgomery County, 4.39 mi WSW of Pinehurst
Measured
1 in hail
Reported by
Public
Coordinates
30.150, -95.750

A member of the public reported hail with a diameter of 1 inch.

Hail, Harris

When
April 15, 6:10 PM CST
Where
Harris County, Tomball
Measured
1 in hail
Reported by
Public
Coordinates
30.100, -95.620

A member of the public reported hail with a diameter of 1 inch.

Hail, Harris

When
April 15, 6:15 PM CST
Where
Harris County, 3.64 mi NE of Houston Hooks Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.100, -95.500

A member of the public reported hail with a diameter of 1 inch.

Hail, Harris

When
April 15, 6:20 PM CST
Where
Harris County, 3.29 mi NNE of Houston Hooks Arpt
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
30.110, -95.520

A local broadcast meteorologist reported hail with a diameter of 1.5 inches.

Hail, Montgomery

When
April 15, 6:25 PM CST
Where
Montgomery County, 3.65 mi SE of Oak Ridge North
Measured
0.88 in hail
Reported by
Public
Coordinates
30.110, -95.390

A member of the public reported hail with a diameter of approximately nickel size.

Hail, Montgomery

When
April 15, 6:35 PM CST
Where
Montgomery County, 3.89 mi SSE of Oak Ridge North
Measured
0.88 in hail
Reported by
Public
Coordinates
30.100, -95.400

A member of the public reported hail with a diameter of approximately nickel size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944767, 944770, 944771, 944772, 944774, 944775.